Alert archive / Oklahoma / Red Flag Warnings in 2016

Red Flag Warning 10, NWS Norman, OK

March 7, 2016Ellis County, Harper County, Roger Mills County, Oklahoma

NWS Norman, OK issued this red flag warning at Mar 7, 2016, 3:19 AM CST for Ellis County, Harper County, Roger Mills County, Oklahoma. It took effect at Mar 7, 2016, 2:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2016, 3:19 AM CST (09:19 UTC)
In effect from
Mar 7, 2016, 2:00 PM CST
Expired
Mar 7, 2016, 7:00 PM CST
In force
5 hr
Issued by
NWS Norman, OK

Counties Ellis County, OK, Harper County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 152 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3159 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS84 KOUN 070919
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
319 AM CST MON MAR 7 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTHWESTERN OKLAHOMA...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF THE ROCKIES
THIS AFTERNOON. SOUTH WINDS WILL INCREASE AT THE SURFACE. A
DRYLINE IS EXPECTED TO MIX EAST ACROSS EXTREME WESTERN AND
NORTHWESTERN OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS. MOST
LOCATIONS WILL REMAIN ABOVE 20 PERCENT MINIMUM RELATIVE HUMIDITY AHEAD
OF THE DRYLINE. HOWEVER...WARM TEMPERATURES AND DRY AIR BEHIND THE
DRYLINE ACROSS EXTREME NORTHWESTERN OKLAHOMA IS EXPECTED TO RESULT
IN CRITICAL FIRE WEATHER CONDITIONS.

OKZ010-071030-
/O.CAN.KOUN.FW.A.0010.160307T1800Z-160308T0000Z/
WOODWARD-
319 AM CST MON MAR 7 2016

...FIRE WEATHER WATCH IS CANCELLED FOR WINDY CONDITIONS... WARM
TEMPERATURES AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE FIRE
WEATHER WATCH. 

$$

OKZ004-009-014-080100-
/O.UPG.KOUN.FW.A.0010.160307T1800Z-160308T0000Z/
/O.NEW.KOUN.FW.W.0010.160307T2000Z-160308T0100Z/
HARPER-ELLIS-ROGER MILLS-
319 AM CST MON MAR 7 2016

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND
LOW RELATIVE HUMIDITY FOR NORTHWEST OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CST
THIS EVENING. 

* TIMING...THIS AFTERNOON AND EARLY EVENING.

* WIND...SOUTH 20 TO 25 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURE...UPPER 70S TO LOW 80S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING SHOULD BE AVOIDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
591 
WWUS84 KOUN 080053
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CST MON MAR 7 2016

OKZ004-009-014-080200-
/O.EXP.KOUN.FW.W.0010.000000T0000Z-160308T0100Z/
HARPER-ELLIS-ROGER MILLS-
653 PM CST MON MAR 7 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR
NORTHWESTERN OKLAHOMA...

WINDS AND HUMIDITY HAVE IMPROVED SINCE THIS AFTERNOON AND RED FLAG
CONDITIONS HAVE SUBSIDED.

$$

MAHALE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 7, 3:14 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 7, 3:14 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
314 AM CST MON MAR 7 2016

.DISCUSSION...
A FAIRLY COMPLEX SCENARIO SETTING UP ACROSS THE SOUTHERN PLAINS
THE NEXT FEW DAYS. MAIN CONCERNS CONT TO BE WITH REGARDS TO
SEVERE STORM POTENTIAL TODAY AND TUESDAY... FIRE WEATHER... STRONG
WINDS AND HEAVY RAINFALL.

ANOTHER WINDY DAY TODAY ACROSS THE AREA...MAY GET MARGINAL
WIND ADVISORY WIND GUSTS... BUT FOR NOW WILL NOT ISSUE AN
ADVISORY. OTHERWISE... SHORTWAVE WILL LIFT NORTHEAST OUT OF
CENTRAL ROCKIES...WHICH WILL HELP TIGHTEN UP A DRYLINE NEAR THE
WESTERN BORDER OF OKLAHOMA THIS AFTERNOON. FORCING WILL BE RATHER
WEAK INITIALLY AND SOUNDING CONT TO INDICATE A WEAKLY CAPPED
AIRMASS IN PLACE THROUGH MUCH OF THE DAY... LIMITING STORM
DEVELOPMENT.

HOWEVER BY LATE TODAY INTO THIS EVENING... MODELS SHOW A
DISTURBANCE LIFTING NORTHEAST OUT OF THE BIG BEND AREA. THIS
ALONG WITH DEVELOPING LLJ SHOULD BE SUFFICIENT FOR STORMS TO
DEVELOP ACROSS THE WARM SECTOR... BOTH NEAR THE DRYLINE AND
FARTHER EAST IN THE MOIST AIRMASS. MODELS HAVE BEEN PERSISTENT IN
SHOWING A FAVORED AREA OF CONVECTION ACROSS NORTH CENTRAL TEXAS
NORTHWARD TOWARD SOUTH CENTRAL AND PERHAPS CENTRAL OKLAHOMA. ALL
OF THIS ACTIVITY WILL BE DEVELOPING IN A AIRMASS FAVORABLE FOR
SEVERE STORMS.

IN ADDITION TO THE SEVERE RISK TODAY... THERE WILL BE A SMALL
AREA TO THE WEST OF THE DRYLINE FOR CRITICAL FIRE WEATHER
CONDITIONS TO DEVELOP. THE MOST LIKELY AREA WILL BE ACROSS
NORTHWEST OKLAHOMA AND WILL GO AHEAD ON UPGRADE THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR LATER TODAY.

THE SCENARIO FOR TUESDAY IS EVEN MORE COMPLEX AS WE COULD
SEE MULTIPLE ROUNDS OF STORMS THROUGH THE DAY. ONE COMPLEX OF
STORMS IS EXPECTED TO BE EXITING NORTHEAST OKLAHOMA AROUND
SUNRISE AS YET ANOTHER LARGE COMPLEX OF STORMS DEVELOPS NORTHWARD
OUT OF CENTRAL TEXAS DURING THE MORNING/MIDDAY. THIS COMPLEX THEN
PUSHES OFF TO THE NORTHEAST NEAR A DEVELOPING WARM FRONT OR
STATIONARY BOUNDARY DURING THE AFTERNOON. WIND FIELDS AND
INSTABILITY NEAR AND SOUTH OF THIS FRONT WILL CONT TO BE
FAVORABLE FOR SEVERE STORMS THROUGH THE DAY AND INTO THE EVENING
HOURS TUESDAY.

HEAVY RAINFALL COULD BECOME A CONCERN AS WELL... ESPECIALLY
ACROSS PARTS OF SOUTH CENTRAL INTO SOUTHEAST OKLAHOMA. BY THE
TIME WE GET TO THE MIDDLE OF THE WEEK WE COULD SEE A RELATIVE
LULL IN THE ACTIVITY AS THE CLOSED UPPER LOW MAKES SLOW EASTWARD
PROGRESS THROUGH NORTHERN MEXICO INTO SOUTHERN TEXAS. AS WE GET
TO THE END OFTHE WEEK INTO THE FOLLOWING WEEKEND... CONFIDENCE IN
EXACTLY HOW THIS UPPER LOW WILL TRACK BECOMES RATHER LOW. SOME
RAIN CHANCES DO LINGER INTO SATURDAY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  57  70  52 /  30  50  80  50
HOBART OK         76  54  70  48 /  20  40  70  30
WICHITA FALLS TX  75  57  75  52 /  30  70  80  60
GAGE OK           80  44  68  41 /   0  10  40  30
PONCA CITY OK     73  55  68  47 /  20  40  80  40
DURANT OK         71  59  71  57 /  40  80  90  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CST THIS
     EVENING FOR OKZ004-009-014.

TX...NONE.
&&

04/30
Hazardous weather outlook, Mar 6, 11:58 AM CST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CST SUN MAR 6 2016

OKZ004>048-050>052-TXZ083>090-071800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CST SUN MAR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.FIRE WEATHER...
NEAR CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP ACROSS PARTS
OF OKLAHOMA... GENERALLY ALONG AND EAST OF THE INTERSTATE 35
CORRIDOR... THIS AFTERNOON DUE TO A COMBINATION OF GUSTY SOUTH
WINDS AND WARM DRY AIR.

.STRONG WINDS...
SOUTH WINDS 25 TO 35 MPH WITH GUSTS UP TO AROUND 45 MPH WILL
CONTINUE THROUGH EARLY EVENING ACROSS PORTIONS OF OKLAHOMA...
MAINLY ALONG AND NORTH OF I-40. DRIVING MAY BECOME DIFFICULT
ALONG EAST- WEST ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH LATE
THIS WEEK AS A LARGE... SLOW EVOLVING STORM SYSTEM MOVES ACROSS
THE REGION.

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE MONDAY AFTERNOON INTO
MONDAY EVENING GENERALLY ALONG AND WEST OF I-35. INSTABILITY AND
WIND SHEAR THROUGH THE LATE AFTERNOON WILL SUPPORT THE DEVELOPMENT
OF STRONG TO SEVERE STORMS... WITH THE STRONGEST STORMS CAPABLE OF
LARGE HAIL UP TO GOLF BALLS... DAMAGING WIND GUSTS... AND LOCALLY
HEAVY RAINFALL. THERE REMAINS A VERY LOW RISK OF TORNADOES.

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE TUESDAY AFTERNOON
ACROSS FAR SOUTHERN AND SOUTHEASTERN OKLAHOMA INTO NORTHERN TEXAS.
WITHIN A WIDER AREA OF SCATTERED SHOWERS AND THUNDERSTORMS... A
FEW STORMS MAY REACH SEVERE LIMITS... WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS.

.FIRE WEATHER...
NEAR CRITICAL FIRE WEATHER CONCERNS ARE POSSIBLE ON MONDAY...
ESPECIALLY ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS DUE TO
WARM... DRY... AND WINDY CONDITIONS.

.HIGH WINDS...
STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP AGAIN ON MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

JTK/RB/EM

Nearby

Red Flag Warnings in Oklahoma, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.